Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 162, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 24, 2001, 6:14 AM CDT for Whiteside County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 6:14 AM CDT (11:14 UTC)
- Expired
- Oct 24, 2001, 7:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 61 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 6:21 AM CDT | Hail 0.75 | Sterling, IL | 0.75 inch hail reported by trained spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
279 WUUS53 KDVN 241115 SVRMLI ILC195-241200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 614 AM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHITESIDE COUNTY IN NORTHWEST ILLINOIS * UNTIL 700 AM CDT * AT 609 AM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTH OF ROUND GROVE...OR 8 MILES SOUTHEAST OF MORRISON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... COMO NOW DOUGLAS PARK BY 620 AM CDT. STERLING BY 625 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL... WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4173 9004 4160 8988 4183 8964 4193 8977 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:00 AM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Oct 24, 3:00 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 AM CDT WED OCT 24 2001 MODELS ON TRACK WITH COLD FRONT OVER WESTERN IA EARLY THIS MORNING. AVN THOUGH HANDLING POSITION OF SURFACE LOW OVER WEST CENTRAL MN BETTER THAN ETA/NGM. COLD AIR POISED OVER THE DAKOTAS BEHIND SECONDARY FRONT EXTENDING WEST FROM MN LOW. REGIONAL RADAR COMPOSITE SHOWS ISOLATED TSRA OVER CENTRAL IA AHEAD OF FRONT. POST FRONTAL -RA NOTED OVER EASTERN NE. TSRA ACTIVITY OVER CENTRAL IA SHOULD EXPAND EARLY THIS MORNING AS WESTERN IA FRONT PUSHES E INTO A BETTER MOISTURE FIELD OVER THE MID MISSISSIPPI VALLEY AND WILL KEEP LIKELY POPS GOING FOR THIS MORNING. FRONT PROGGED TO MOVE ACROSS MISSISSISSIPPI RIVER AROUND 12Z WITH POST FRONTAL PCPN LINGERING THROUGH THE MORNING. COLD AIR OVER DAKOTAS WILL BE MOVING INTO NW CWA LATE THIS AFTERNOON. 850 TEMPS ARE PLENTY COLD TO SUPPORT -SN IN THE WRAP AROUND TONIGHT INTO THURSDAY. WILL EXPAND FLURRY WORDING DOWN TO I80 TONIGHT...SINCE MODELS TEND TO UNDERESTIMATE THE SOUTHERN EXTENT OF THE WRAP AROUND CLOUDS AND PCPN. WIND WILL BE ANOTHER PROBLEM AS THE COLDER AIRMASS MOVES IN LATE TODAY. 925/850 WINDS INCREASE TO 30 TO 40 MPH BY LATE AFTERNOON WITH H850 WINDS INCREASING TO 50KTS THURSDAY PER AVN/ETA SOLUTIONS. SINCE NIGHTIME HOURS ARE USUALLY NOT FAVORABLE FOR ADVISORY CATEGORY WINDS WILL HOLD OFF ON ADVISORY. BUT...STEEP LOW LEVEL LAPSE RATES AND UNIDIRECTIONAL WINDS THROUGH H850 PER MODEL SOUNDINGS MAY MAKE THIS EVENT THE EXCEPTION. WILL HIT THE WINDS HARD IN ZONES AND LET DAY SHIFT HAVE ANOTHER LOOK BEFORE GOING WITH HEADLINES. TEMPS TODAY WILL BE TRICKY WITH 850 TEMPS COOLING INTO THE 0 TO +3 RANGE BY 00Z. HOWEVER... MODELS INDICATE THAT DRY SLOT WILL WORK INTO EASTERN IA THIS AFTERNOON AHEAD OF SECOND FRONT. A LITTLE SUN COULD HELP TEMPS REBOUND. WILL GO WITH NEAR STEADY TEMPS FOR TODAY WITH MAXES NEAR CURRENT READING. TEMPS CRASH TONIGHT AS COLD AIR MOVES IN. 2METER TEMPS ON THE AVN AND ETA SUPPORT MINS CLOSER TO THE FWC. WINDY CONDITIONS WILL CONTINUE THURSDAY WITH MODELS SUGGESTING THAT NORTHEASTERN HALF OF CWA STILL UNDER THE INFLUENCE OF WRAP AROUND CLOUDS AND FLURRIES. CLOUDS AND PCPN PULL TO THE NORTHEAST BY FRIDAY MORNING WITH WIND SUBSIDING SUM AS HIGH PRESSURE BUILDS TO THE WEST. MAV NUMBERS LOOK REASONABLE THURSDAY INTO FRIDAY. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
In the hours before
Special weather statement, Oct 24, 5:16 AM CDT, 58 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-242300- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 516 AM CDT WED OCT 24 2001 ...RAIN AND A FEW THUNDERSTORMS THIS MORNING THEN WINDY AND MUCH COLDER WEATHER TONIGHT... A COLD FRONT WILL MOVE THROUGH EAST CENTRAL AND SOUTHEAST IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI EARLY THIS MORNING. A FEW THUNDERSTORMS WILL OCCUR ALONG THE FRONT. STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM FAIRFIELD NORTHEAST THROUGH THE QUAD CITIES. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS NEAR 50 MPH. THE THUNDERSTORM THREAT WILL END BY MID MORNING AS THE FRONT EXITS WEST CENTRAL ILLINOIS. AN AREA OF LIGHT RAIN IS EXPECTED TO DEVELOP BEHIND THE FRONT AND LAST INTO THE EARLY AFTERNOON. A MUCH STRONGER COLD FRONT POISED OVER THE NORTHERN PLAINS WILL SWEEP SOUTHEAST TODAY. THE FRONT WILL REACH EAST CENTRAL IOWA BY LATE THIS AFTERNOON AND MOVE THROUGH WEST CENTRAL ILLINOIS DURING THE EVENING. THE FRONT WILL USHER IN WINDY AND MUCH COLDER CONDITIONS. WEST WINDS WILL INCREASE TO 20 TO 30 MPH OVER THE REGION LATE THIS AFTERNOON AND THIS EVENING. THE STRONG WINDS WILL LAST THROUGH THURSDAY. TEMPERATURES WILL FALL TO AROUND 30 DEGREES BY THURSDAY MORNING AND ONLY RECOVER INTO THE 40S BY THURSDAY AFTERNOON. TEMPERATURES BY FRIDAY MORNING READINGS WILL BE IN THE 20S. THE AIR WILL BE COLD ENOUGH TO WRING OUT SOME SNOW FLURRIES TONIGHT AND THURSDAY ALONG AND NORTH OF INTERSTATE 80. SPOTTER ACTIVATION MAY BE NEEDED OVER EXTREME EAST CENTRAL AND SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI EARLY THIS MORNING. DLF
Local storm report, Oct 24, 5:34 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 AM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 AM MT PLEASANT IA 1 INCH HAIL
10/24/01 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Oct 24, 5:47 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 AM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 AM 5 N NEW LONDON IA .75 INCH HAIL
10/24/01 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 10:18 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 42 min |
| Oct 23, 10:56 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 34 min |
| Oct 24, 9:45 AM CDT | Severe Thunderstorm Warning | DVN | Bureau | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.